Hail, McCurtain
- When
- March 9, 8:15 PM CST
- Where
- McCurtain County, Hochatown
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.200, -94.670
Hail fell near Broken Bow Lake.
An unstable airmass coupled with an upper level storm system and an approaching cold front sparked strong to severe thunderstorms in McCurtain County Oklahoma during the evening hours of March 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An unstable airmass coupled with an upper level storm system and an approaching cold front sparked strong to severe thunderstorms in McCurtain County Oklahoma during the evening hours of March 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 9, 3:07 PM CST, 5 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 307 PM CST FRI MAR 9 2007 .DISCUSSION... SURFACE ANALYSIS THIS AFTERNOON HAS SOME INTERESTING FEATURES THAT WILL BARE WATCHING OVER THE NEXT 6 HOURS OR SO CONCERNING SEVERE WEATHER POTENTIAL. COLD FRONT HAS INCHED A LITTLE FURTHER EASTWARD THIS AFTERNOON AND AS OF 20Z WAS LOCATED ALONG OR NEAR A LINE FROM TULSA AND ARDMORE OKLAHOMA ONTO NEAR MINERAL WELLS TEXAS. MEANWHILE... DEWPOINTS HAVE MIXED OUT SINCE THIS MORNING ALONG THE I-30 CORRIDOR BUT THERE IS SOME DEWPOINT POOLING JUST WEST OF OUR CWA AHEAD OF THE BOUNDARY. IMPORTANT TO NOTE THAT A PSEUDO-WARM FRONT LOCATED NEAR A CORSICANA ...LUFKIN LINE WAS MAKING BETTER PROGRESS INTO OUR SW ZONES WITH GOOD CU FIELD IN ITS WAKE. THIS IS THE LEADING EDGE OF SOME SLIGHTLY DEEPER BOUNDARY LAYER MOISTURE WHICH SHOULD CONTINUE TO SPREAD NORTHEASTWARD INTO THE REGION TONIGHT. LATEST LAPSE ANALYSIS SHOWING CAPES APPROACHING 1200 J/KG JUST NORTHWEST OF THE CWA AHEAD OF THE BOUNDARY BUT RELATIVELY STABLE CONDITIONS EXIST WHERE DEWPOINTS HAVE MIXED DOWN NEAR THE I-30 CORRIDOR. WINDOW OF OPPORTUNITY IS SMALL BUT GIVEN THE STRENGTH OF THE SHORTWAVE TO OUR NORTHWEST AND INCREASING INSTABILITY...THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ACROSS OUR EXTREME NORTHWEST ZONES LATE AFTN/EVNG AND HAVE HIGHLIGHTED THIS POSSIBILITY IN OUR HWO AS WELL AS OUR ZONES TNGT. HAIL WILL BE THE MAIN THREAT AS LAPSE RATES ARE RATHER STEEP BUT THE WEATHER SHOULD WANE WITH THE LOSS OF HEATING LATE THIS EVENING. KEPT LOW POPS AREAWIDE FOR SATURDAY AS THE BOUNDARY MAY BACKDOOR A LITTLE FURTHER SOUTH INTO THE I-20 CORRIDOR AND THUS SERVE AS A FOCUS WITH HEATING FOR SATURDAY BUT THE MAIN PLAYER LOOKS TO HOLD OFF UNTIL LATE SATURDAY NIGHT AND DURING THE DAY SUNDAY IN THE FORM OF A DEEPENING UPPER LEVEL STORM SYSTEM DIVING OUT OF THE ROCKIES AND INTO THE SOUTHERN PLAINS. AS MUCH AS I WOULD LIKE TO IGNORE THE LATEST RUN OF THE GFS...HAVE TO SAY ITS BEEN CONSISTENT FOR SEVERAL DAYS NOW AND IS NOW IN AGREEMENT AT LEAST THROUGH MONDAY WITH THE 00Z ECMWF IN ITS CUTOFF SOLUTION. HAVING SAID THAT...HAVE INCREASED POPS DRAMATICALLY BEGINNING SUNDAY AND CONTINUING THROUGH MONDAY NIGHT. DID NOT HOLD THE SYSTEM BACK QUITE AS MUCH AS THE GFS DOES BUT HAVE FOCUSED ITS RAINFALL JUST EAST OF THE STORM SYSTEM THROUGH ITS EVOLUTION AND MIGRATION EASTWARD. ENDED POPS ACROSS THE WEST FOR TUESDAY AND AREAWIDE FOR TUESDAY NIGHT HAVING FOLLOWED THE SLIGHTLY MORE AGGRESSIVE MOVEMENT OF THE SYSTEM PER 00Z ECMWF. THEREFORE...HAVE GONE WARMER THAN MOS TEMPS TUE INTO WED BEFORE OUR NEXT STORM SYSTEM ARRIVES NEXT THURSDAY INTO THURSDAY NIGHT. THIS SYSTEM HAS A MUCH MORE PRONOUNCED COLD FRONT WHICH SHOULD PUSH THROUGH THE ENTIRE REGION THURSDAY NIGHT MINUS ANY TIMING DISCREPANCIES AS IS USUALLY THE CASE THIS FAR OUT IN THE FCST. INTRODUCED POPS THURSDAY AND THURSDAY NIGHT TO COINCIDE WITH THIS FEATURE WITH A DRY WEEKEND EXPECTED. PRELIMS TO FOLLOW...13. && .AVIATION... AS OF MID AFTERNOON...SOME ISOLATED CONVECTION DEVELOPING NORTH OF INTERSTATE 30...BUT STILL SEEMS TO BE ELEVATED WITH CIGS AOA 10 THSD FT. TXK TERMINAL COULD EXPERIENCE A TRW AS THIS CONVECTION SHIFTS EASTWARD NEXT FEW HOURS...BUT SINCE CHANCE IS SMALL WILL NOT AMEND TXK TAF TO INCLUDE AT THIS TIME. ALL TAFS VFR AND EXPECT VFR TO CONTINUE TIL AT LEAST 10/06Z. SOME CIGS AROUND 4 THSD FT BKN SOUTHWEST OF A TYR-LFK LINE...WHICH MAY SPREAD NORTHEAST NEXT SEVERAL HOURS. THIS ALREADY REFLECTED IN THE 18Z TAF ISSUANCE. WIDESPREAD IFR CIGS AND VSBYS ARE CURRENTLY IN TAFS FOR THE 10/10-14Z TIME...MAINLY ALONG AND SOUTH OF INTERSTATE 20...AS SOUTHWEST LOW LEVEL WINDS OF 15 TO 20 KNOTS CONTINUE TO BRING GULF MOISTURE NORTHWARD. SURFACE WINDS MOSTLY SOUTH TO SOUTHWEST AT 6 TO 12 KNOTS WITH ISOLATED HIGHER GUSTS THROUGH 10/12Z. && .PRELIMINARY POINT TEMPS/POPS... SHV 57 79 56 71 / 20 20 20 50 MLU 52 76 52 72 / 20 20 20 30 DEQ 45 75 52 64 / 40 10 20 70 TXK 55 77 55 67 / 30 10 20 70 ELD 51 77 52 69 / 20 20 20 50 TYR 56 79 58 70 / 30 10 20 50 GGG 56 79 56 69 / 30 10 20 50 LFK 56 78 55 74 / 20 20 20 30 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 13/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CST FRI MAR 9 2007 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-101200- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1200 PM CST FRI MAR 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... THE ATMOSPHERE IS BEGINNING TO DESTABILIZE ACROSS NORTHEAST TEXAS... SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS AHEAD OF A COLD FRONT AND UPPER LEVEL STORM SYSTEM. ENOUGH COLD AIR ALOFT EXISTS WITH THIS STORM SYSTEM THAT THERE IS A POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON ACROSS NORTHEAST TEXAS... SOUTHEAST OKLAHOMA AND EXTREME SOUTHWEST ARKANSAS. IF AND WHEN THESE THUNDERSTORMS DEVELOP...LARGE HAIL WILL BE THE PRIMARY THREAT WITH AN OCCASIONAL STRONG WIND GUST. THE THREAT SHOULD DIMINISH LATE THIS EVENING WITH THE LOSS OF DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A VIGOROUS UPPER LEVEL STORM SYSTEM WILL APPROACH THE REGION FROM THE WEST LATE SATURDAY NIGHT THROUGH THE DAY MONDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION IN ASSOCIATION WITH THIS UPPER LEVEL STORM SYSTEM. THE DEGREE OF INSTABILITY IS UNCERTAIN AT THIS TIME AS THE ATMOSPHERE IS EXPECTED TO BECOME SATURATED WHICH COULD RESULT IN LIMITED INSTABILITY. STAY TUNED TO FUTURE OUTLOOKS AS THERE MAY BE A CHANCE OF SEVERE WEATHER ACROSS THE REGION SUNDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS...MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
746 PM CST FRI MAR 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL DETROIT 33.66N 95.27W
03/09/2007 E0.88 INCH RED RIVER TX PUBLIC
&&
JDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
815 PM CST FRI MAR 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 6 ESE DETROIT 33.63N 95.17W
03/09/2007 E1.00 INCH RED RIVER TX LAW ENFORCEMENT
US 82 NEAR LITTLE CHICAGO.
&&
JDThe Western Arkansas radar (KSRX), 124 km away, was scanning. The volume nearest the first event began at 02:13 UTC.
4 hail. Local standard time, as filed.
Hail fell near Broken Bow Lake.
Hail fell on the southwest side of Broken Bow Lake.
Hail fell near US 70.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18003, 18004, 18006, 18007.